143
Etiologies and Clinical Characteristics of 97 Patients Diagnosed with Severe Cutaneous Adverse Reactions from Six Tertiary Medical Centers in Thailand
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Jettanong Klaewsongkram, MD, Pawinee Rerknimitr, MD, Ticha Rerkpattanapipat, MD, Kumutnart Chanprapaph, MD, Papapit Tuchinda, MD, Leena Chularojanamontri, MD, Napatra Tovanabutra, MD, Wareeporn Disphanurat, MD, Panlop Chakkavittumrong, MD, Chutika Srisuttiyakorn, MD, Pattarawat Thantiworasit, MSc, Chonlaphat Sukasem, B. Pharm, PhD, Yuttana Srinoulprasert, MD, PhD
Rationale:

To analyze demographic data, clinical manifestations, and etiologies of drug-induced severe cutaneous adverse reactions (SCARs) in Thailand 

Methods:

Patients newly diagnosed with acute generalized exanthematous pustulosis (AGEP), drug reaction with eosinophila and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN) between December 2013 and August 2015 and fulfilled criteria of probable or definite SCARs based on RegiSCAR validation criteria were prospectively recruited in our registry.

Results:

One-hundred and three SCAR patients were initially reported from 6 tertiary medical centers. Six patients eventually diagnosed with pustular psoriasis, exfoliative dermatitis, acrodermatitis enteropathica, or generalized bullous fixed drug eruption were later excluded. The average age of 97 SCAR patients was 52.7 years (range 17-97). Sixty-five (67.0%) of them were female. DRESS, SJS/TEN, and AGEP were diagnosed in 39, 41, and 17 patients, respectively. Allopurinol (21), aromatic anticonvulsants (19), beta-lactam antibiotics (15), and sulfonamides (9) contributed to about two-third of all reported SCAR cases. Overall mortality rate was 8.2% (8/97). Most common culprit drugs were phenytoin (10) in DRESS, allopurinol (12) in SJS/TEN, and beta-lactams (13) in AGEP. Lymphocyte transformation test and/or interferon-gamma enzyme-linked Immunospot assay have been performed in 34 cases and positive in vitro drug allergy diagnostic tests were demonstrated in 25 tested patients (73.5% positive rate).

Conclusions:

Allopurinol and anticonvulsants were the most common causes of drug-induced severe cutaneous adverse reactions in Thailand. In vitro tests for drug allergy diagnosis can be helpful to identify the culprit drugs.